Peripheral Vasculopathy Associated with Psychostimulant Treatment in Children with Attention-Deficit/Hyperactivity Disorder
- 434 Downloads
Psychostimulants (methylphenidate and amphetamine salt) are the pharmacologic treatment of choice for children with attention-deficit/hyperactivity disorder. However, psychostimulants have been linked to a variety of vascular problems, including peripheral vasculopathy. This article describes four boys with attention-deficit/hyperactivity disorder who developed vasculopathy during treatment with psychostimulants.
Drs. Ronald and Elizabeth Weller are co-owners of the Children’s Interview for Psychiatric Syndromes (and the parent’s version) and have received annual royalties from copyright ownership of this diagnostic interview. Dr. Elizabeth Weller was the principal investigator for a grant from GlaxoSmithKline to investigate the tolerability and efficacy of lamotrigine in children and adolescents diagnosed with bipolar disorder. No other potential conflicts of interest relevant to this article were reported.
Papers of particular interest, published recently, have been highlighted as: •• Of major importance
- 4.Stahl SM: Essential psychopharmacology, neuroscientific basis and practical applications. In Cognitive Enhancers, edn 2. Edited by Stahl SM. Cambridge, United Kingdom: Cambridge University Press; 2004:461–466.Google Scholar
- 5.Dulcan MK, Lizarralde C: Helping parents, youth, and teachers understand medications for behavioral and emotional problems: a resource book of medication information handouts. In Stimulants, edn 2. Edited by Dulcan MK, Lizarralde C. Washington, DC: American Psychiatric Publishing; 2003:75–80.Google Scholar
- 10.•• Syed R, Moore T: Methylphenidate and dextroamphetamine-induced peripheral vasculopathy. J Clin Rheumatol 2008, 14:30–33. This was a case report of four patients treated with MPH (n = 2) or dextroamphetamine (n = 2) presenting with acral cyanosis, livedo reticularis, or RS potentially contributing to vasculopathy.Google Scholar
- 11.•• Goldman W, Seltzer R, Reuman P: Association between treatment with central nervous system stimulants and Raynaud’s syndrome in children. Arthritis Rheum 2008, 58:563–566. This was a retrospective case-control study of pediatric rheumatology patients (with and without RS) that examined the association between development of RS and CNS stimulants used to treat ADHD.Google Scholar
- 12.Sule SD, Wigley FM: Current rheumatology: diagnosis and treatment. In Raynaud Phenomenon. Edited by Imboden J, Hellmann DB, Stone JH. Columbus, OH: McGraw-Hill; 2004:183–185.Google Scholar